Alert archive / Arizona / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 45, NWS Tucson, AZ

July 28, 2023Graham County, Pinal County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 28, 2023, 3:50 PM MST for Graham County, Pinal County, Arizona. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2023, 3:50 PM MST (22:50 UTC)
Expired
Jul 28, 2023, 4:28 PM MST
In force
38 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Graham County, AZ, Pinal County, AZ

The radar

The Phoenix radar (KIWA), 109 km from the middle of the area, began a volume at 22:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 10.8 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2023-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2023-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3195 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

724 
WUUS55 KTWC 282250
SVRTWC
AZC009-021-282345-
/O.NEW.KTWC.SV.W.0045.230728T2250Z-230728T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
350 PM MST Fri Jul 28 2023

The National Weather Service in Tucson has issued a

* Severe Thunderstorm Warning for...
  West central Graham County in southeastern Arizona...
  East central Pinal County in southeastern Arizona...

* Until 445 PM MST.

* At 349 PM MST, a severe thunderstorm was located 9 miles southeast
  of Aravaipa Canyon Wilderness, or 14 miles east of Mammoth, moving
  northwest at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Dudleyville, Aravaipa Canyon Wilderness, San Carlos Reservoir and
  Klondyke.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3279 11021 3264 11037 3279 11070 3298 11078
      3303 11073 3307 11072 3308 11069 3314 11064
      3313 11059 3316 11053 3318 11053 3318 11050
      3319 11041
TIME...MOT...LOC 2249Z 129DEG 10KT 3280 11040 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

KGD
2 follow-up statements
926 
WWUS55 KTWC 282303
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
403 PM MST Fri Jul 28 2023

AZC009-021-282345-
/O.CON.KTWC.SV.W.0045.000000T0000Z-230728T2345Z/
Graham-Pinal-
403 PM MST Fri Jul 28 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM MST
FOR WEST CENTRAL GRAHAM AND EAST CENTRAL PINAL COUNTIES...

At 402 PM MST, a severe thunderstorm was located 7 miles southeast of
Aravaipa Canyon Wilderness, or 14 miles northeast of Mammoth, moving 
northwest at 10 mph. While the storm has started to weaken, gusty 
outflow winds will occur miles away from the storm.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Dudleyville, Aravaipa Canyon Wilderness, San Carlos Reservoir and
Klondyke.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3279 11021 3264 11037 3279 11070 3298 11078
      3303 11073 3307 11072 3308 11069 3314 11064
      3313 11059 3316 11053 3318 11053 3318 11050
      3319 11041
TIME...MOT...LOC 2302Z 129DEG 10KT 3282 11043 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

KGD
245 
WWUS55 KTWC 282328
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
428 PM MST Fri Jul 28 2023

AZC009-021-282337-
/O.CAN.KTWC.SV.W.0045.000000T0000Z-230728T2345Z/
Graham-Pinal-
428 PM MST Fri Jul 28 2023

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL GRAHAM AND EAST
CENTRAL PINAL COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds are
still possible with this thunderstorm.

Another severe thunderstorm warning remains in effect until 530 pm 
MST for southwest Graham and southeast Pinal counties.

LAT...LON 3279 11021 3264 11037 3279 11070 3298 11078
      3303 11073 3307 11072 3308 11069 3314 11064
      3313 11059 3316 11053 3318 11053 3318 11050
      3319 11041
TIME...MOT...LOC 2318Z 129DEG 10KT 3286 11050 

$$

KGD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 2:02 PM MST, 1 hour 48 minutes earlier.

Area forecast discussion, Jul 28, 2:02 PM MST, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
202 PM MST Fri Jul 28 2023

.SYNOPSIS...
An excessive heat warning remains in effect across portions of
the region through this evening. Isolated to scattered mainly
afternoon and evening showers and thunderstorms today, then an
increase in moisture this weekend into early next week should
result in cooler afternoon temperatures and more numerous and
wetter showers and thunderstorms.

&&

.DISCUSSION...
Another excessively hot day across many of the lower deserts today
with the strong upper ridge centered over western New Mexico. As
of this writing, the majority of the convective activity remains
over the Mogollon Rim and toward Mount Graham. This activity
should slowly start to shift southwestward as convection becomes
more outflow dominant. We are also expecting activity to start up
near Santa Cruz County in the next few hours. With the west to
southwest flow in place, we could see another day of convective
activity impacting the Tucson metro around and after sunset.

We continue to track a tropical wave currently evident on
satellite imagery in the western Gulf of Mexico. The forecast is
for this wave to track west across Mexico, round the base of the
upper ridge, and eventually track northward across western Arizona
early next week. At the very least, this system should bring about
increased shower/thunderstorm coverage and modestly cooler
temperatures. The best potential for more widespread thunderstorms
appears to be Sunday, but everyday Saturday through Monday should
resemble more closely to what we would normally expect this time
of year with respect to thunderstorm activity.

Atmospheric moisture decreases in the wake of the easterly wave.
While daily chances of thunderstorms will persist, the coverage
won't be as high as it will be over the weekend.

&&

.AVIATION...valid through 29/12Z.
SCT-BKN mid and high-level clouds developing this afternoon.
Isolated to scattered SHRA/TSRA are expected potentially
impacting KTUS, KDUG, and KOLS through 29/06Z. Gusty outflow winds
to 40+ kts along with VSBY reductions to 3SM or less are possible
with TSRA. Outside of thunderstorm outflows, afternoon SFC winds
will be NWLY around 15 kts. Aviation discussion not updated for
TAF amendments.

&&

.FIRE WEATHER...
Isolated to scattered afternoon and evening showers and
thunderstorms are expected across portions of southeast Arizona
this afternoon before an increase in coverage and rainfall
potential is expected this weekend. Storms will be capable of
producing strong, gusty and erratic outflow winds of 45 mph or
more. Although sustained 20-foot winds will generally be less than
15 mph today, afternoon gusts to around 25 mph may occur. Much
above normal temperatures are expected again today with high
temperatures lowering a few degrees over the weekend and into the
middle of next week. Valley min RH readings will generally range
between 15-25% today and Saturday, then 20-30% for Monday and
Tuesday before drying out to 15-25% on Wednesday and 10-20% for
Thursday and Friday.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Warning until 10 PM MST this evening for
AZZ504>506-509.

&&

Public...Dang
Aviation...Dang
Fire Weather....Dang

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jul 28, 3:34 PM MST, 16 minutes before
Special Weather Statement
National Weather Service Tucson AZ
334 PM MST Fri Jul 28 2023

AZZ506-507-509-511-282300-
Upper Gila River and Aravaipa Valleys including
Clifton/Safford-Southeast Pinal County including
Kearny/Mammoth/Oracle-Upper San Pedro River Valley including Sierra
Vista/Benson-Galiuro and Pinaleno Mountains including Mount Graham-
334 PM MST Fri Jul 28 2023

...A strong thunderstorm will impact portions of west central Graham
and east central Pinal Counties through 400 PM MST...

At 333 PM MST, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Aravaipa Canyon Wilderness, or 15 miles east of
Mammoth, moving northwest at 20 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Aravaipa Canyon Wilderness and Klondyke.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3280 11022 3264 11044 3294 11072 3314 11046
TIME...MOT...LOC 2233Z 134DEG 19KT 3281 11040

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

KGD

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 5:01 PM MSTSevere Thunderstorm WarningTWCCochise44 min
Jul 27, 5:34 PM MSTDust Storm AdvisoryTWCCochise86 min
Jul 27, 5:42 PM MSTSevere Thunderstorm Warning Considerable damage threatTWCCochise48 min
Jul 27, 6:00 PM MSTFlash Flood Warning Considerable damage threatTWCCochise3 hr
Jul 27, 6:16 PM MSTSevere Thunderstorm Warning Considerable damage threatTWCCochise, Pima59 min
Jul 27, 8:23 PM MSTSevere Thunderstorm WarningTWCCochise, Pima, Santa Cruz52 min
Jul 27, 8:24 PM MSTSpecial Weather StatementTWC36 min
Jul 27, 8:32 PM MSTSevere Thunderstorm WarningTWCCochise, Pima28 min
Jul 27, 9:02 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz43 min
Jul 27, 9:43 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz47 min
Jul 28, 3:34 PM MSTSpecial Weather StatementTWCGraham26 min
Jul 28, 4:22 PM MSTSevere Thunderstorm WarningTWCSanta Cruz53 min
Jul 28, 4:26 PM MSTSevere Thunderstorm WarningTWCCochise, Graham, Pima, Pinal64 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.